Texas, 2023

Drought in Texas, January 17 to 31, 2023

January 17 to 31, 2023 · NWS BRO · 2 events in 2 counties and zones

Lack of persistent rain and dry to very dry conditions allowed Severe (D2) Drought to develop across a large portion of Zapata County and expand across all but the southern quarter and northern tip of Jim Hogg Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Lack of persistent rain and dry to very dry conditions allowed Severe (D2) Drought to develop across a large portion of Zapata County and expand across all but the southern quarter and northern tip of Jim Hogg Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 16, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 16, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1045 PM CST Mon Jan 16 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 210 PM CST Mon Jan 16 2023

Breezy conditions continue for today, but the winds are expected
to decrease by tonight. As a dry line has been making its way
through the Deep South Texas and Rio Grande Valley, winds have
been shifting more towards the west and relative humidity values
have started to decrease as well.

General trend for the short term is dry and warmer than normal
conditions will continue. Winds are expected to decrease by
tonight as the dry line retreats northwards and winds will move
towards the south, while remaining light. The SREF still shows
the potential for fog tonight with some areas possibly getting
dense across the CWA. This fog could last into Tuesday morning.
Will have to monitor if any dense fog advisories are needed.

As for temperatures, low temperatures for tonight are expected to
be in the range of upper 50s for the Northern Ranchlands to lower
60s for the Lower Rio Grande Valley. The high temperatures for
tomorrow go from the upper 70s along the beaches to the 80s for
inland locations. Tuesday night, low temperatures will be a bit
warmer as the most of Deep South Texas will be in the mid to upper
60s, with some locations approaching near 70.

Active coastal hazards are High Risk of Rip Currents through the
afternoon and a Coastal Flood Advisory until 9 PM.

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 210 PM CST Mon Jan 16 2023

A rather quiet, Pacific style cold front will pass through deep
South Texas and the RGV on Wednesday, shifting winds to northwest
and north in the afternoon and evening. Little to no rain will
develop over land areas, through a period of showers may clip the
northern marine areas. High temperatures on Wednesday should still
break into the lower and mid 80s. Overnight lows will cool into
the 50s.

Follow on high and overnight low temperatures will generally be
cooler than before the front, but will nonetheless remain slightly
above normal. High pressure will spread over the area Thursday.
Relative humidity values will dive into the teens across inland
areas Thursday afternoon, but 20 ft winds will remain on the light
side making fire weather concerns only marginal.

On Friday, high pressure will shift east while being reinforced
from the Plains. Cloud cover will increase and winds will veer to
east. A weak coastal trough will form as the old frontal boundary
returns north. This will bring a slight chance of rain into the
forecast late Friday through Saturday night. Rain accumulation
will be unsatisfyingly paltry, however.

By late Saturday, though, a West Coast cold front will arrive and
sweep over the area with north winds, clearing out any lingering
weather by late in the day. Moderate 20 ft winds and inland
relative humidity values in the 20s will again raise marginal fire
weather concerns Sunday afternoon. As the front pushes rapidly
out into the Gulf, high pressure will briefly build over the
Northwest Gulf, veering winds to east and southeast by Monday and
providing a bit of moisture return.

&&

.AVIATION...
(06Z TAFS)
Issued at 1042 PM CST Mon Jan 16 2023

VFR conditions hold across the Rio Grande Valley into tonight,
with patchy fog and potentially dense fog forming late tonight.
Confidence is lower in dense fog, with the best chance being near
daybreak across HRL and BRO. To this point, persistent SE winds
have probably been enough to inhibit fog development. VFR
conditions are expected by mid morning Tuesday through Tuesday
evening.

&&

.MARINE...
Issued at 210 PM CST Mon Jan 16 2023

Tonight through Tuesday Night...Hazardous marine conditions are
still present. The Small Craft Advisory has been extended for the
Near Shore Gulf Waters until 6 PM tonight and the Off Shore Gulf
Waters is set to expire at 9 PM. Winds and seas are going to be
at Small Craft Exercise Caution conditions tomorrow for all
waters but will start becoming more elevated ahead of the next
approaching front by late Tuesday night.

Wednesday through Saturday Night...Enhanced south winds will die
off late Wednesday in advance of a cold front. Once the front is
through Wednesday evening, winds will shift to fresh north with
building seas. Low end small craft advisory conditions may occur
both before the front early Wednesday and after the front
Wednesday night into Thursday. However, it is possible that
conditions on the Laguna may remain just below small craft
advisory criteria during this period. Northeast winds will
persist Thursday and Thursday night along with low end Gulf small
craft advisory conditions early on. Winds will shift to southeast
and south Friday night into Saturday, remaining moderate to fresh
ahead of another cold front. The second cold front will push
through on Saturday bringing fresh north winds and elevated seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             65  82  70  84 /   0   0   0   0
HARLINGEN               63  84  70  84 /   0   0   0   0
MCALLEN                 62  85  69  85 /   0   0   0   0
RIO GRANDE CITY         56  86  64  85 /   0   0   0   0
SOUTH PADRE ISLAND      65  74  68  76 /   0   0  10  10
BAYVIEW/PORT ISABEL     64  81  68  81 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until midnight CST tonight for GMZ170-175.

&&

SHORT TERM...64
LONG TERM....54
AVIATION...56-Hallman
Hazardous weather outlook, Jan 16, 8:50 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
850 PM CST Mon Jan 16 2023

TXZ248>255-351-353>355-451-454-455-180300-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
850 PM CST Mon Jan 16 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Patchy fog is possible late tonight across Deep South Texas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Patchy fog is possible early Tuesday morning across Deep South
Texas.

An elevated rip current risk will be possible at the local
beaches the entire period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-180300-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
850 PM CST Mon Jan 16 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 20 to 60 nautical miles offshore until 12 AM CST.

Patchy fog is possible tonight, mainly on the Laguna Madre and
nearshore Gulf waters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Patchy fog is possible Tuesday morning, mainly on the Laguna
Madre and nearshore Gulf waters.

Additional Small Craft Advisories may be needed Wednesday,
Thursday, Saturday, and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Jim Hogg

When
January 17, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Severe (D2) Drought to expand across most of Jim Hogg County. This includes all but the northern portion of Jim Hogg County, including the northwestern portion of Hebbronville, and the southern quarter of the county. On January 24th, Severe (D2) Drought expanded across the southwestern portion of the county with all but the southeastern and northern parts of the county under severe drought.

Drought, Zapata

When
January 17, 12:00 AM CST to January 31, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Severe (D2) Drought developed across much of Zapata County on January 17th. This includes area from near the Zapata/Webb County line south to about 4.5 miles north of the Jim Hogg/Starr/Zapata County line westward to about 6 miles south of the town of Zapata and 24 miles to the north-northwest of Zapata. On January 24th, Severe (D2) Drought expanded to include all but the very northwestern tip of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066254, 1066255.